Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 115, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 2, 2008, 6:41 PM CDT for 4 counties in Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2008, 6:41 PM CDT (23:41 UTC)
- Expired
- Jul 2, 2008, 9:43 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clarke County, IA, Decatur County, IA, Ringgold County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 022341 FFWDMX IAC039-053-159-175-030345- /O.NEW.KDMX.FF.W.0115.080702T2341Z-080703T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 641 PM CDT WED JUL 2 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN CLARKE COUNTY IN SOUTH CENTRAL IOWA... NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA... NORTHEASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA... SOUTHEASTERN UNION COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 1045 PM CDT * AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODBURN MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 4101 9420 4102 9357 4090 9356 4077 9420 $$ DONAVON
3 follow-up statements
000 WGUS73 KDMX 030039 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 738 PM CDT WED JUL 2 2008 IAC039-053-159-175-030345- /O.CON.KDMX.FF.W.0115.000000T0000Z-080703T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DECATUR IA-RINGGOLD IA-UNION IA-CLARKE IA- 738 PM CDT WED JUL 2 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR SOUTHERN CLARKE...SOUTHEASTERN UNION...NORTHEASTERN RINGGOLD AND NORTHERN DECATUR COUNTIES... AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 3 TO 5 INCHES OF RAIN FELL IN PORTIONS OF WARNED AREA. FLASH FLOODING CAN BE EXPECTED ALONG THE LONG AND SHORT CREEK BASINS AS WELL AS PORTIONS OF THE THOMPSON RIVER. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODBURN MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 4101 9420 4102 9357 4090 9356 4077 9420 $$ DONAVON
000 WGUS73 KDMX 030143 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 842 PM CDT WED JUL 2 2008 IAC039-053-159-175-030345- /O.CON.KDMX.FF.W.0115.000000T0000Z-080703T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DECATUR IA-RINGGOLD IA-UNION IA-CLARKE IA- 842 PM CDT WED JUL 2 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR SOUTHERN CLARKE...SOUTHEASTERN UNION...NORTHEASTERN RINGGOLD AND NORTHERN DECATUR COUNTIES... AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 3 TO 5 INCHES OF RAIN FELL IN PORTIONS OF WARNED AREA EARLIER THIS EVENING. FLASH FLOODING CAN BE EXPECTED ALONG THE LONG AND SHORT CREEK BASINS AS WELL AS PORTIONS OF THE THOMPSON RIVER. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODBURN MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 4101 9420 4102 9357 4090 9356 4077 9420 $$ DONAVON
000 WGUS73 KDMX 030243 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 941 PM CDT WED JUL 2 2008 IAC039-053-159-175-030251- /O.CAN.KDMX.FF.W.0115.000000T0000Z-080703T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DECATUR IA-RINGGOLD IA-UNION IA-CLARKE IA- 941 PM CDT WED JUL 2 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN CLARKE... SOUTHEASTERN UNION...NORTHEASTERN RINGGOLD AND NORTHERN DECATUR COUNTIES... THUNDERSTORMS ENDED ACROSS THE AREA SEVERAL HOURS AGO AND RUNOFF FROM HEAVY RAINFALL HAS ENDED. ELEVATED ALONG THE LONG AND SHORT CREEK BASINS CAN BE EXPECTED. ALSO RISES ALONG THE THOMPSON RIVER ARE LIKELY. LAT...LON 4101 9420 4102 9357 4090 9356 4077 9420 $$ DONAVON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:25 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 2, 3:25 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT WED JUL 02 2008 .DISCUSSION... WSHFT LN HAS NOW MOVED SE OF KDSM WITH SCNDRY...AND REAL...CDFNT ON A KDEH...KBNW...KTQE LINE. EXPECT TSRA TO DVLP ALL ALONG THE FNT AND DROP SOUTH OF THE STATE BY LATER TNGT. GUD PUSH ON THE FNT ATTM...BUT WEAKENS THU AS NEXT S/WV MOVS INTO THE AREA. WENT WITH SOME LOW POPS OVR THE FAR S BFR 06Z FRI. WAA WILL BRING MSTR BACK INTO THE STATE BY SUN NGT AND WILL SEE THE RAIN CHCS INC. WILL KEEP THE CHCS FOR RAIN IN THE FCST INTO TUE. WRMG TREND AFT THU INTO ERY NEXT WEEK. THE REAL WARM AIR NOT LKLY UNTIL AFT THIS FCST PD HWVR. MOS TEMPS LK REASONABLE AND OPTED CLOSER TO THE ENS TEMPS THAN OPNL. && .AVIATION...02/18Z FRONTAL BOUNDARY THROUGH KMCW AND KFOD...WHICH SHOULD LIMIT THEIR CHANCES OF SEEING ANY TSRA...HOWEVER FRONTAL BOUNDARY APPROACHING KALO...AND PRE-FRONTAL TROUGH AXIS NEARING KDSM...EXPECT THUNDERSTORM DEVELOPMENT ALONG THESE TWO SFC FEATURES WITHIN THE NEXT FEW HOURS...WITH CONVECTION SPREADING SOUTHWARD INTO KOTM THROUGH THE AFTERNOON HOURS. LOOKS LIKE FRONTAL BOUNDARY WILL PROGRESS SOUTH OF THE STATE INTO THE LATE EVENING HOURS...WITH SKIES CLEARING AS DRIER AIR PUSHES INTO STATE. HAVE CURRENTLY TRIED TO NAIL DOWN THUNDERSTORM TIMING...WITH GREATEST CHANCES OF TSRA AT ANY GIVEN LOCATION INTO THE MID AFTERNOON TO EARLY EVENING HOURS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MJA LONG TERM...MS JUL 08
Hazardous weather outlook, Jul 2, 3:53 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 353 PM CDT WED JUL 2 2008 IAZ004>007-015>017-023>027-033>036-044-045-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-CRAWFORD-CARROLL- 353 PM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF U.S. HIGHWAY 20 UNTIL MIDNIGHT. SEVERE STORMS WILL LIKELY REMAIN SOUTH OF THE AREA HOWEVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS CHANCE FOR THUNDERSTORMS ON SUNDAY NIGHT THROUGH TUESDAY...HOWEVER IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ028-037>039-046>050-057>062-070>075-081>086-092>097-031100- BREMER-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 353 PM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH THE THREAT DIMINISHING FROM NORTH TO SOUTH LATER THIS EVENING AND OVERNIGHT. A FEW OF THE STORMS MAY BECOME SEVERE WITH HIGH WINDS AND LARGE HAIL THE MAIN THREAT. BRIEF HEAVY RAIN IS LIKELY WITH THE STORMS AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS SOUTH OF U.S. HIGHWAY 34 THURSDAY INTO THURSDAY EVENING. SEVERE WEATHER IS NOT LIKELY WITH THESE. ANOTHER CHANCE OF THUNDERSTORMS EXISTS SUNDAY NIGHT INTO TUESDAY...HOWEVER IT IS TO DETERMINE THE SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THOUGH EARLY EVENING NORTH OF U.S. HIGHWAY 34...AND THROUGH AROUND MIDNIGHT SOUTH OF THAT.
In the hours before
Local storm report, Jul 2, 6:05 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 2 NNE MONTEZUMA 41.61N 92.50W
07/02/2008 E0.88 INCH POWESHIEK IA TRAINED SPOTTER
SPOTTER ESTIMATED THE HAIL SIZE.
&&
MRUSSELLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:44 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 31 min |
| Jul 2, 7:14 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 16 min |
| Jul 2, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 35 min |
| Jul 2, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 39 min |
| Jul 2, 5:56 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 49 min |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.